Indiana, 2006

Hail and Damaging Wind in Indiana, June 21, 2006

June 21, 2006 · NWS LOT · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 21, 5:20 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 21, 5:20 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
620 PM CDT WED JUN 21 2006

.DISCUSSION FOR AFTERNOON ZFP/GRIDS...

318 PM CDT

FOCUS ON SHORT TERM CONVECTIVE TRENDS/SEVERE POTENTIAL.

COMPLEX EVOLUTION TO CONVECTION INITIATION THIS AFTERNOON. SERIES OF
WEAK MID LEVEL VORTICES PROPAGATING ACROSS IA/SRN WI/NRN IL...OVER
INCREASINGLY UNSTABLE AIR MASS THIS AFTERNOON. 18 UTC SOUNDINGS FROM
DVN AND ILX INDICATE 3000-3500 J/KG OF CAPE AVAILABLE...WITH ONLY
30-40 J/KG OF CIN TO OVERCOME. 0-6 KM SHEAR ON THE ORDER OF 45-50
KTS PER SOUNDINGS/PROFILERS WITH 65 KT 500 HPA JET STREAK
APPROACHING...AND DEEP UNIDIRECTIONAL WIND PROFILE ALL POINTING
TOWARD SUBSTANTIAL SVR THREAT ESPECIALLY DAMAGING WINDS.
HOWEVER...BROAD SOUTHWEST LOW LEVEL FLOW PROVIDING LITTLE IN WAY OF
ORGANIZED CONVERGENCE TO TRIGGER CONVECTIVE INITIATION SO FAR...AND
APPEARS THREAT MAY BE HIGHER FARTHER EAST INTO INDIANA WHERE EASTERN
EXTENT OF WARM FRONT MORE NOTABLE AND A LITTLE MORE TIME TO WORK ON
CAP AHEAD OF SHORT WAVE. COMPLICATIONS CONTINUE THOUGH...AS STORMS
FIRING ALONG COLD FRONT ACROSS SOUTHEAST IA...AND DESPITE REDUCED
INSTABILITY ACROSS NORTHWEST IL BEHIND DEPARTING VORT...THE
POTENTIAL FOR SOME LOW LEVEL RECOVERY AND IMPRESSIVE DEEP LAYER
SHEAR SUPPORT CONTINUATION OF SVR THREAT. WILL MAINTAIN SVR WATCH AT
THIS TIME.

REMAINDER OF FORECAST REALLY APPEARS TO BE IN GOOD SHAPE. FRONT SAGS
THROUGH FCST AREA LATER TONIGHT...AND HANGS UP ACROSS SOUTHERN PARTS
OF CWA AS IT BECOMES ORIENTED MORE PARALLEL TO MID/UPPER LEVEL WIND
FIELD. CHC POPS REMAIN VALID ESPECIALLY ACROSS SOUTHERN COUNTIES
THURSDAY INTO THURSDAY NIGHT AS SEVERAL WEAKER VORTS RIPPLE THROUGH
SOUTHERN PERIPHERY OF MID LEVEL TROUGH EASTERN CANADA. FRONT FINALLY
PUSHES SOUTH BY FRIDAY MORNING...AS SFC HIGH BUILDS OVER UPPER
LAKES...WITH DRIER NORTHEAST FLOW INTO NRN IL/IND. SFC RIDGE THEN
STRETCHES ACROSS GREAT LAKES REGION THIS WEEKEND AS FRONT CONTINUES
TO SETTLE THROUGH OH VLY...SETTING UP DRY/COOLER CONDITIONS. GFS
BRINGS WAVE THROUGH UPPER MIDWEST/NRN LAKES SAT NGT AND
SUNDAY...TOUGH CUTS IT OFF/WEAKENS IT NORTH OF FCST AREA. WITH DRIER
LOW LEVEL ANTICYCLONIC FLOW OFF LAKE WILL NOT ADD PRECIP AT THIS
TIME...BUT WILL KEEP CHC POPS NORTH OF WI/IL BORDER FOR THIS.

TEMP WISE...GOING FORECAST APPEARS TO HAVE THINGS WELL IN HAND WITH
ONLY MINOR TWEAKS MADE IN SHORT TERM MAX/MIN NUMBERS.

RATZER

&&

.AVIATION DISCUSSION REGARDING 00Z TAFS...

WORST STORM ACTIVITY TO SOUTH OF TERMINALS BTWN JOT AND IKK AND
SOUTH OF GYY AND SPREADING EASTWARD. THUS NO TRW INPUT INTO TAFS
NEXT 24 HOURS. HAVE WEAK COLD FRONT ACROSS SRN WI TNGT SAGGING SOUTH
ACROSS THE BORDER BY MDNGT THEN SOUTH OF I-80 BY MRNG. CUD SEE SOME
CONVECTION FIRING AGAIN THURSDAY...MAINLY AFTN...BUT THESE TOO ARE
TO BE SOUTH OF TERMINALS. THUS WILL KEEP HIGH BKN TO OVC CI FROM
CONVECTIVE BLOWOFF. LITE WEST TO NW WINDS THURSDAY SHUD ALLOW LAKE
BREEZE TO KICK IN FOR THE AFTN. THUS AM SHIFTING WINDS TO NE IN THE
AFTN FOR EAST VECTOR ADDITION.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...SVR TSTM WATCH 534 THROUGH 05Z.
.IN...SVR TSTM WATCH 534 THROUGH 05Z.
.LM...SVR TSTM WATCH 534 THROUGH 05Z.

&&
Hazardous weather outlook, Jun 21, 3:30 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED JUN 21 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-220930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED JUN 21 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.

SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA LATE THIS AFTERNOON. THESE STORMS WILL BE MOST
CAPABLE OF PRODUCING SEVERE WEATHER THROUGH THE EARLY EVENING
HOURS...WHEN INSTABILITY IS GREATEST. THERE IS A CHANCE FOR
ADDITIONAL THUNDERSTORMS DURING THE OVERNIGHT AS A COLD FRONT SLOWLY
MOVES THROUGH THE AREA...BUT THE THREAT OF SEVERE WEATHER IS
EXPECTED TO DIMINISH DURING THE OVERNIGHT HOURS.

THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY AND THURSDAY EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM
NEAR STREATOR...TO CHICAGO HEIGHTS...TO PORTAGE INDIANA. THE MAIN
THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-220930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT WED JUN 21 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
LAKE MICHIGAN THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY ACROSS SOUTHERN LAKE
MICHIGAN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jun 21, 4:10 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
510 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     BURBANK                 41.74N 87.77W
06/21/2006                   COOK               IL   TRAINED SPOTTER

            GUST TO 48 MPH. WIND FLIPPED OVER SMALL AIRCRAFT AND
            MOVED 3 OTHERS AT MIDWAY AIRPORT. NO OCCUPANTS IN
            AIRCRAFT.

&&

RBRUMER

The radar

The Chicago radar (KLOT), 66 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
June 21, 5:29 PM CST to 5:32 PM CST
Where
Lake County, Lowell
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -87.417

Hail, Porter

When
June 21, 5:39 PM CST to 5:41 PM CST
Where
Porter County, Hebron
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.317, -87.200

Thunderstorm Wind, Porter

When
June 21, 5:58 PM CST
Where
Porter County, Kouts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.317, -87.033

Trees and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511819, 5511820, 5511821.